Stable numerical solutions preserving qualitative properties of nonlocal biological dynamic problems. (English) Zbl 1474.65286

Summary: This paper deals with solving numerically partial integrodifferential equations appearing in biological dynamics models when nonlocal interaction phenomenon is considered. An explicit finite difference scheme is proposed to get a numerical solution preserving qualitative properties of the solution. Gauss quadrature rules are used for the computation of the integral part of the equation taking advantage of its accuracy and low computational cost. Numerical analysis including consistency, stability, and positivity is included as well as numerical examples illustrating the efficiency of the proposed method.


65M06 Finite difference methods for initial value and initial-boundary value problems involving PDEs
45K05 Integro-partial differential equations
65M12 Stability and convergence of numerical methods for initial value and initial-boundary value problems involving PDEs
92B05 General biology and biomathematics
Full Text: DOI


[1] Fisher, R. A., The wave of advance of advantageous genes, Annals of Eugenics, 7, 4, 355-369 (1937) · JFM 63.1111.04
[2] Kolmogorov, A.; Petrovskii, I.; Piskunov, N., Study of a diffusion equation that is related to the growth of a quality of matter and its application to a biological problem, Moscow University Mathematics Bulletin, 1, 1-26 (1937)
[3] Aronson, D. G.; Weinberger, H. F., Multidimensional nonlinear diffusion arising in population genetics, Advances in Mathematics, 30, 1, 33-76 (1978) · Zbl 0407.92014
[4] Okubo, A., Diffusion and Ecological Problem: Mathematical Models. Diffusion and Ecological Problem: Mathematical Models, Biomathematics, 10 (1980), Berlin, Germany: Springer, Berlin, Germany · Zbl 0422.92025
[5] Shigesada, N.; Kawasaki, K., Biological Invasions: Theory and Practice. Biological Invasions: Theory and Practice, Oxford Series in Ecology and Evolution (1997), Oxford, UK: Oxford University Press, Oxford, UK
[6] Weinberger, H. F., On spreading speeds and traveling waves for growth and migration models in a periodic habitat, Journal of Mathematical Biology, 45, 6, 511-548 (2002) · Zbl 1058.92036
[7] Weinberger, H. F.; Lewis, M. A.; Li, B., Anomalous spreading speeds of cooperative recursion systems, Journal of Mathematical Biology, 55, 2, 207-222 (2007) · Zbl 1125.92062
[8] Furter, J.; Grinfeld, M., Local vs. non-local interactions in population dynamics, Journal of Mathematical Biology, 27, 1, 65-80 (1989) · Zbl 0714.92012
[9] Edelman, G. M.; Gally, J. A., Degeneracy and complexity in biological systems, Proceedings of the National Acadamy of Sciences of the United States of America, 98, 24, 13763-13768 (2001)
[10] Genieys, S.; Bessonov, N.; Volpert, V., Mathematical model of evolutionary branching, Mathematical and Computer Modelling, 49, 11-12, 2109-2115 (2009) · Zbl 1171.92332
[11] Berestycki, H.; Nadin, G.; Perthame, B.; Ryzhik, L., The non-local Fisher-KPP equation: travelling waves and steady states, Nonlinearity, 22, 12, 2813-2844 (2009) · Zbl 1195.35088
[12] Genieys, S.; Volpert, V.; Auger, P., Pattern and waves for a model in population dynamics with nonlocal consumption of resources, Mathematical Modelling of Natural Phenomena, 1, 1, 65-82 (2006) · Zbl 1201.92055
[13] Hamel, F.; Ryzhik, L., On the nonlocal Fisher-KPP equation: steady states, spreading speed and global bounds, Nonlinearity, 27, 11, 2735-2753 (2014) · Zbl 1317.35122
[14] Tian, C.; Ling, Z.; Zhang, L., Nonlocal interaction driven pattern formation in a prey-predator model, Applied Mathematics and Computation, 308, 73-83 (2017) · Zbl 1411.35147
[15] Apreutesei, N.; Bessonov, N.; Volpert, V.; Vougalter, V., Spatial structures and generalized travelling waves for an integro-differential equation, Discrete and Continuous Dynamical Systems - Series B, 13, 3, 537-557 (2010) · Zbl 1191.35041
[16] Fakhar-Izadi, F.; Dehghan, M., An efficient pseudo-spectral Legendre-Galerkin method for solving a nonlinear partial integro-differential equation arising in population dynamics, Mathematical Methods in the Applied Sciences, 36, 12, 1485-1511 (2013) · Zbl 1279.65143
[17] Shivanian, E., Analysis of Meshless Local Radial Point Interpolation (MLRPI) on a nonlinear partial integro-differential equation arising in population dynamics, Engineering Analysis with Boundary Elements, 37, 12, 1693-1702 (2013) · Zbl 1287.65091
[18] Davis, P. J.; Rabinowitz, P., Methods of Numerical Integration (1984), New York, NY, USA: Academic Press, New York, NY, USA
[19] Abramowitz, M.; Stegun, I. A., Handbook of Mathematical Functions, with Formulas, Graphs, and Mathematical Tables (1972), New York, NY, USA: Dover, New York, NY, USA · Zbl 0543.33001
[20] Smith, G. D., Numerical Solution of Partial Differential Equations: Finite Difference Methods (1985), Oxford, UK: Oxford University Press, Oxford, UK · Zbl 0576.65089
[21] Ahlin, A. C., On error bounds for Gaussian cubature, SIAM Review, 4, 25-39 (1962) · Zbl 0101.34103
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.